Medication questions

  1. As an ADN student, I have not become extraordinarily well versed in pharmacology. However, I do try to spend a respectable amount of mental faculty towards the acclamation of pharmacological principles and administration safety. I should present this question to a physician or M.D., but for the purpose of discussion in this forum, I present it here. I recently was asked to administer 15 milligrams of Vasotec IV bid for a severely hypertensive elderly woman. As an ACEI, I presumed that since the pharmacist cited dosage rarely exceeded 2 mg IV that there would be enough dosed medication to inhibit the entire floor's worth of angiotensin converting enzyme. My supervising R.N. demanded we do so because previous orders had reiterated the prescription. I found it to be logically insensible. What would other students have done in this situation (or experienced R.N.'s) given the oddly high dose of medicine. (I should have investigated where the drug was metabolized and toxicity risks?)?
    •  
  2. 5 Comments

  3. by   Cafe
    Quote from otherside
    As an ADN student, I have not become extraordinarily well versed in pharmacology. However, I do try to spend a respectable amount of mental faculty towards the acclamation of pharmacological principles and administration safety. I should present this question to a physician or M.D., but for the purpose of discussion in this forum, I present it here. I recently was asked to administer 15 milligrams of Vasotec IV bid for a severely hypertensive elderly woman. As an ACEI, I presumed that since the pharmacist cited dosage rarely exceeded 2 mg IV that there would be enough dosed medication to inhibit the entire floor's worth of angiotensin converting enzyme. My supervising R.N. demanded we do so because previous orders had reiterated the prescription. I found it to be logically insensible. What would other students have done in this situation (or experienced R.N.'s) given the oddly high dose of medicine. (I should have investigated where the drug was metabolized and toxicity risks?)?
    Definitely call the physician to check the dose order. Looks like someone forgot the decimal and it could have been 1.5 or .15. You could as a student and a nurse, check with pharmacy to verify the normal dose and then when you call the physician state that you wanted to verify the dose that was ordered since the normal was such and such. You were verifying the order with him/her stating what the normal is and what the order was read and taken off as. As a student you need to let the nurse know that is in charge of this patient immediately also so that it can be corrected and incident written up if it is wrong.
  4. by   LauraF, RN
    Quote from otherside
    As an ADN student, I have not become extraordinarily well versed in pharmacology. However, I do try to spend a respectable amount of mental faculty towards the acclamation of pharmacological principles and administration safety. I should present this question to a physician or M.D., but for the purpose of discussion in this forum, I present it here. I recently was asked to administer 15 milligrams of Vasotec IV bid for a severely hypertensive elderly woman. As an ACEI, I presumed that since the pharmacist cited dosage rarely exceeded 2 mg IV that there would be enough dosed medication to inhibit the entire floor's worth of angiotensin converting enzyme. My supervising R.N. demanded we do so because previous orders had reiterated the prescription. I found it to be logically insensible. What would other students have done in this situation (or experienced R.N.'s) given the oddly high dose of medicine. (I should have investigated where the drug was metabolized and toxicity risks?)?

    Any time an order does not make sense, seemingly to much or too little, even an odd route always call and double check the order. Your quote states that your supervising RN demanded that you do it because previous orders had reiterated it, how does she know that this order had just not been overlooked. I sometimes get in trouble for being to much by the letter of the law, but you know what, it is YOUR license when it come right down to it. I would have documented that I double checked the dosage, and also alerted my supervisor of the unusually high dose. Did you have a clinical instructor on the floor with you?
  5. by   BETSRN
    Always, always, always call and verify an order. Don't change your mind just because your supervising RN told you to go ahead! As your supervisor she should have encouraged you to double check that order.

    Good for you for questioning. You not only help the patient but you save your butt in the process.

    Betsy (RN for 20 years)
  6. by   LydiaGreen
    If it exceeds normal dosing parameters your are OBLIGATED to question it. In my nursing school, we work under our supervisor's (instructor's) license - if we received such an order and did not question it, we would be sent home for being unsafe. The doctor can write any order in the world but the consequences of carrying out that order lie squarely on the shoulders of the one administering it. CYA - ALWAYS.
  7. by   Nurse Ratched
    Agreed with the above - you must question such an order. If it makes you feel better, pass it off as, "Dr. soandso, The is ______ student nurse for Mrs. Patient; I need to clarfiy an order where the dosage seems high." If MD verfies dosage, push a little further and ask him/her to "educate" you because of your concerns. ("My drug book indicated xyz; so there are cases where an otherwise unusually high dose would be indicated?") This (1) verfies that the MD actually heard your question and (2) gives you something to chart (verified order re: xyz med) so other nurses who follow you may see it and not ask the same question if they also notice it to be an unsual order.

    Mistakes (assuming it is one) are caught by student nurses frequently because you have the time to dissect orders. This is a good thing, and mistakes caught should not be taken personally by other staff.

close